Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Tallahassee, FL

May 19, 2001Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 19, 2001, 3:38 PM CDT for Houston County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 19, 2001, 3:38 PM CDT (20:38 UTC)
Expired
May 19, 2001, 4:15 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Houston County, AL

What was reported inside it

TimeReportWhereRemark
May 19, 3:45 PM CDTThunderstorm WindDothan, ALSeveral large trees down in Dothan. Reported by local media.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 192038
SVRTLH
ALC069-192115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM CDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN ALABAMA

* UNTIL 415 PM CDT...

* AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER WEBB RD/ROSS CLARK
  CIRCLE...OR ABOUT 2 MILES NORTHEAST OF DOWNTOWN DOTHAN...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB...KINSEY BY 340 PM CDT...
  SIGMA...PLEASANT PLAINS BY 350 PM CDT...
  WILLIAMS BY 355 PM CDT...
  GEORGE W. ANDREWS LD... 
  JOSEPH M. FARLEY NP BY 400 PM CDT...
  COLUMBIA BY 405 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 3132 8543 3115 8538 3118 8510 3131 8510

.END

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 19, 2:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EDT SAT MAY 19 2001

CURRENTLY...ACROSS THE CWA PARTLY TO MOSTLY SUNNY SKIES AND SW WINDS
GUSTING TO 15 KNOTS OR SO PREVAIL...WITH ISOLATED SHOWERS AND
THUNDERSTORMS PUSHING INTO SOUTHEAST AL AND THE FL PANHANDLE...AND A
WELL DEVELOPED CU FIELD REACHING TOWARD THE EASTERN BIG BEND AND
SOUTH CENTRAL GA. SVR TSTM WATCH BOX IS WELL TO OUR NORTH ACROSS
CENTRAL AL/GA...ALONG THE FRONT. AREA TEMPS MOSTLY IN THE MID 80S.
INCOMING CLOUDS MAY HAMPER ABY IN REACHING ITS FORECAST 90...TLH AND
VLD FARTHER AHEAD OF THE CLOUD FIELD WILL COME CLOSE.

MODELS/ZONES: SHORT RANGE MODELS AGREE THE UPPER LEVEL SUPPORT OVER
THE SOUTHEASTERN U.S. IS VERY WEAK AND DISORGANIZED UNTIL SUNDAY
WHEN A TROF STRENGTHENS FROM THE NORTHERN ROCKIES ACROSS THE AMERICAN
SOUTHWEST. AT THE SFC...MODELS SHOW LIMITED MOISTURE THROUGH THE
FORECAST PERIOD. ON TUESDAY A COLD FRONT WILL RESULT IN A WIND
SHIFT. FOR THE MOST PART CHANCE FOR PRECIP WILL RESULT MOSTLY FROM
AFTERNOON SEABREEZE. THE STRONG VORT MAX OVER THE MID MS VLY AND
ASSOCIATED SFC LOW OVER WESTERN KY THIS MORNING ARE FORECAST TO MOVE
EAST AND WEAKEN BY SUNDAY AFTERNOON WITHOUT HAVING MUCH INFLUENCE ON
THE FA. BY LATE MONDAY THE NEXT SYSTEM...WITH THE LOW OVER THE
WESTERN GREAT LAKES AND THE TRAILING COLD FRONT ACROSS MS/LA...WILL
BE APPROACHING. THE TLH 12Z SOUNDING SHOWED RELATIVELY UNSTABLE BUT
DRY. MOISTURE WAS CONFINED TO BELOW 1000 FEET...PW WAS 0.67
INCHES...LI WAS -6 AND CAPE WAS 2200 J/KG. SHORT RANGE MODELS SHOW
MOISTURE INCREASING TO 1.78 INCHES THROUGH SUNDAY...BUT STABILITY
STAYS ROUGHLY THE SAME...OR DECREASES SLIGHTLY. MOST OF THE ENERGY
WITH THIS PASSING SYSTEM WILL REMAIN TO OUR NORTH. ANY CONVECTION
HERE WILL LIKELY RESULT FROM THE WEAK INTERACTION OF THE NEARBY WEAK
FRONT...THE WEAK UPPER LEVEL SUPPORT AND AN AFTERNOON/EARLY EVENING
SEA BREEZE BOUNDARY INDUCED BY SUSTAINED SOUTHWEST FLOW. STILL...WE
ARE LOOKING AT NO BETTER THAN CHANCE POPS THROUGH THE PERIOD. MODEL
TEMP GUIDANCE IS CLOSE AND GENERALLY ACCEPTED.

EXTENDED: TUESDAY THROUGH SATURDAY...WEAKENING SURFACE BOUNDARY WILL
MOVE THROUGH ON TUESDAY.  REMNANTS OF THIS BOUNDARY WILL RETREAT NWD
AHEAD OF NEXT FRONT THAT MOVES INTO LOCAL AREA TUESDAY NIGHT INTO
WEDNESDAY WITH A SHOT OF SCATTERED SHOWERS AND TSTMS. LIGHT TO
MODERATE SOUTHWEST FLOW TO FINALLY SHIFT TO MODERATE NORTHWEST IN
WAKE OF BOUNDARY BEGINNING WEDNESDAY...SOUTHWEST FLOW BECOMING
REESTABLISHED ON THURSDAY.

MARINE: LIGHT TO MODERATE SW FLOW AND SEAS BELOW 4 FEET WILL PERSIST
THRU THE WEEKEND.

FIRE WX: EXPECT NO REQUIREMENTS OVER THE NEXT COUPLE OF DAYS AS RH
VALUES ARE FORECAST TO REMAIN ABOVE 35 PERCENT.

PRELIMINARY NUMBERS...
TLH 66 87 66 90 65 2322
PFN 71 80 71 81 70 2312
DHN 67 85 67 87 68 3322
ABY 68 85 67 86 67 3423
VLD 67 87 66 89 66 24222

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.